A 25-year-old man in Italy has developed psychosis – a condition where the patient loses touch with reality – after regularly drinking a herbal tea, according to doctors who warn against consuming certain herbs without prescription. The patient’s condition improved after he received treatment for psychosis, doctors wrote in the report published in the Journal of Medical Case Reports.
The man was brought to AUSL Modena hospital in Italy by his friends, who told the doctors that he had been acting strangely for some days. The doctors examined the patient and observed that he was having speech problems and was experiencing episodes of paranoid thinking and delusions. They diagnosed him with schizophreniform disorder – a type of mental disorder that involves psychosis. They gave him antipsychotic medications, and two weeks after his admission, his condition improved, ‘Live Science’ reported.
During his follow-up treatment, it emerged that three months prior to his psychotic episode, the man had started feeling weak and exhausted and had severe stomach pain. He eventually saw a doctor, who determined that the man had numerous stomach erosions and an infection of Helicobacter pylori – a type of bacteria known to cause stomach ulcers. However, instead of taking the medication that the doctor prescribed to treat those symptoms, the man decided to self-medicate with tea made with St John’s wort – a herb known to have therapeutic properties.
He had been drinking four cups of the tea per day until he was admitted to the hospital for his psychotic episode. It is impossible to determine with certainty whether the tea caused the man’s psychotic episode, the doctors wrote. However, the herbal tea “could have played a determinant role in the onset” of the man’s symptoms, they wrote. “St John’s wort (Hypericum perforatum) has been known for centuries for its therapeutic properties, and its efficacy as an antidepressant has been confirmed by a growing body of evidence,” doctors said.
But the herb’s “availability without prescription, as an over-the-counter medication, raises some concern regarding its clinical management and unsupervised administration to individuals with” mental health risks, they said.